MAUDE Adverse Event Report: CARDINAL HEALTH 3.5FR DUAL-LUMEN UVC CATH; CATHETER, UMBILICAL ARTERY

CARDINAL HEALTH 3.5FR DUAL-LUMEN UVC CATH; CATHETER, UMBILICAL ARTERY
Model Number 8888160531
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that there was a leaking uvc line.Per additional information received, leaking was noted upon insertion of the umbilical venous catheter.The line had just been secured and amino acids/dextrose solution had commenced infusing when the inserter noted a yellow tinged fluid leaking from the umbilicus.They added another purse string suture as the umbilical vein was relatively large but the leaking continued.They are confident that no suture needle snagged/cut the line at any point in time.The leak was observed at the 4 cm mark on the catheter body.It occurs only when flushing the secondary (blue) lumen.The standard practice is to clean the umbilical cord with either 2% chg with 70% alcohol or 0.5% chg with 70% alcohol and for the area to be completely dry before insertion.The device should be secured with 2.0 silk sutures and h-tape to tape the line to the patient.After removal.The device was replaced with another double lumen umbilical venous catheter into the umbilical vein.There was no patient injury reported.
 
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Additional Manufacturer Narrative
Investigation conclusion: the customer reported that there was a leaking uvc line.Additional information provided stated leaking was noted upon insertion of the umbilical venous catheter.The line had just been secured and amino acids/dextrose solution had commenced infusing when the inserter noted a yellow tinged fluid leaking from the umbilicus.They added another purse string suture as the umbilical vein was relatively large, but the leaking continued.They are confident that no suture needle snagged/cut the line at any point in time.The leak was observed at the 4 cm mark on the catheter body.It occurs only when flushing the secondary (blue) lumen.The standard practice is to clean the umbilical cord with either 2% chg with 70% alcohol or 0.5% chg with 70% alcohol and for the area to be completely dry before insertion.The device should be secured with 2.0 silk sutures and h-tape to tape the line to the patient.After removal.The device was replaced with another double lumen umbilical venous catheter into the umbilical vein.There was no patient injury reported.A device history record (dhr) review was performed and revealed no discrepancies that may have contributed to a complaint of this failure mode.All quality assurance testing performed during manufacturing was acceptable.In addition, all dhrs are reviewed for accuracy prior to product release.Lot and failure mode trending were reviewed, and no related adverse trends were identified.The reported used product was returned for evaluation.Visual inspection of the returned product identified blood residue on the catheter and two adapters were present that do not belong to the original product.Functional testing performed, via an underwater test, and confirmed the reported product failure.A leak was identified as well as an irregular cut on the tubing.The instruction for use (ifu) states ¿the catheter lumen of catheter shaft should be flushed and filled with heparinized saline per hospital protocol.The catheter may be grasped with a smooth forceps of fingertips and inserted into the lumen of the dilated vessel.Catheter lumen should be occluded with saline via intermittent infusion caps of luer-lock syringes during insertion to avoid air emboli.¿ the likely cause of the confirmed product failure is inadequate handling.The quality assurance review of the visual, physical, and dimensional evaluation results indicated that the product met specification requirements.It must be noted that in-process controls (such as personnel training, incoming quality acceptance testing for raw material, 100% in process visual inspection and visual acceptance sampling are performed in the plant) are in place to prevent nonconforming product from leaving the manufacturing operations.Additional action will not be taken at this time.This complaint will be used for tracking and trending purposes.

Brand Name
3.5FR DUAL-LUMEN UVC CATH
Common Device Name
CATHETER, UMBILICAL ARTERY
Manufacturer (Section D)
CARDINAL HEALTH
edificio b20 calle #2 zona fra
alajuela
CS 
Manufacturer (Section G)
CARDINAL HEALTH
edificio b20 calle #2 zona fra
alajuela
CS  
Manufacturer Contact
jill saraiva
777 west street
mansfield, MA 02048
5086183640
MDR Report Key12868823
Report Number3009211636-2021-00770
Device Sequence Number17031014
Product Code FOS
UDI-Device Identifier20884527005175
UDI-Public20884527005175
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number8888160531
Device Catalogue Number8888160531
Device Lot Number2111100135
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/05/2021
Supplement Date Received by Manufacturer11/05/2021
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date12/30/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Patient SexUnknown